Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 242, NWS North Platte, NE

July 31, 2015Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2015, 6:16 PM CDT for Custer County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2015, 6:16 PM CDT (23:16 UTC)
Expired
Jul 31, 2015, 6:45 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:35 PM CDTTSTM WND DMG1 W Comstock, NE6 TO 8 INCH TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS53 KLBF 312316
SVRLBF
NEC041-312345-
/O.NEW.KLBF.SV.W.0242.150731T2316Z-150731T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT FRI JUL 31 2015

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 645 PM CDT

* AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COMSTOCK...
  OR 15 MILES SOUTH OF BURWELL...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* 

THIS INCLUDES HIGHWAY 183 NEAR MILE MARKER 109.
 
LOCATIONS IMPACTED INCLUDE...
COMSTOCK...ARCADIA DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...BIG
OAK CANYON AND WESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4156 9939 4169 9923 4168 9921 4165 9921
      4140 9922
TIME...MOT...LOC 2316Z 312DEG 24KT 4158 9924 

HAIL...1.75IN
WIND...60MPH
 
$$

POWER
2 follow-up statements
906 
WWUS53 KLBF 312327
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT FRI JUL 31 2015

NEC041-312345-
/O.CON.KLBF.SV.W.0242.000000T0000Z-150731T2345Z/
CUSTER NE-
627 PM CDT FRI JUL 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL CUSTER COUNTY...

AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COMSTOCK...OR
15 MILES SOUTH OF BURWELL...MOVING SOUTHEAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS INCLUDES HIGHWAY 183 NEAR MILE MARKER 109.
 
LOCATIONS IMPACTED INCLUDE...
COMSTOCK...ARCADIA DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...BIG
OAK CANYON AND WESCOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4156 9939 4169 9923 4168 9921 4165 9921
      4140 9922
TIME...MOT...LOC 2327Z 314DEG 14KT 4157 9924 

HAIL...1.75IN
WIND...60MPH
 
$$

POWER
650 
WWUS53 KLBF 312346
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT FRI JUL 31 2015

NEC041-312356-
/O.EXP.KLBF.SV.W.0242.000000T0000Z-150731T2345Z/
CUSTER NE-
646 PM CDT FRI JUL 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CUSTER COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
NORTH PLATTE .

LAT...LON 4156 9939 4169 9923 4168 9921 4165 9921
      4140 9922
TIME...MOT...LOC 2345Z 312DEG 24KT 4157 9924 

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:39 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 3:39 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT FRI JUL 31 2015

.SYNOPSIS...
ISSUED AT 338 PM CDT FRI JUL 31 2015

LARGE AREA OF LOW PRESSURE ROTATING ON HUDSON BAY. UPPER LEVEL RIDGE
CENTERED ACROSS THE SOUTHERN ROCKIES. NORTHWEST FLOW ACROSS THE HIGH
PLAINS. SFC BOUNDARY /GENERALLY EAST TO WEST/ ACROSS THE STATE AND
IS THE FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT. TEMPS AS OF 3 PM
WERE IN THE UPPER 80S TO LOWER 90S...AND DEW PTS WERE IN THE LOWER
60S TO MID 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 338 PM CDT FRI JUL 31 2015

LOOKING VERY SIMILAR TO YESTERDAY...EXCEPT THE STORMS ARE A LITTLE
FURTHER NORTH. THE NEARLY STATIONARY BOUNDARY HAS INCHED NORTHWARD
SINCE YESTERDAY...THUS THUNDERSTORMS HAVE FIRED FURTHER NORTH THAN
YESTERDAY. MID LEVEL DRY AIR WILL KEEP ACTIVITY ISOLATED...HOWEVER
STEEP LAPSE RATES...DECENT SHEAR BUT MARGINAL MOISTURE MAY RESULT IN
SOME STRONG STORMS...BUT NOT GREAT FOR SEVERE. THESE STORMS SHOULD
DRIFT SOUTHEAST AND DIMINISH ONCE SUNSET OCCURS.

HOWEVER A MID LEVEL DISTURBANCE WILL MOVE IN THE NW FLOW ACROSS
PORTIONS OF S DAKOTA AND NORTHERN NEB. THESE ELEVATED NOCTURNAL
STORMS WILL GET AN ADDED BOOST BY THE LOW LEVEL JET. THIS POTENTIAL
MCS COULD LINGER ACROSS N CENTRAL IN THE MORNING.

ANOTHER WAVE WILL MOVE ACROSS THE AREA TOMORROW AFTERNOON. THE
STALLED BOUNDARY SHOULD ALSO BE IN THE AREA...ALTHOUGH WITH THIS
EVENING/OVERNIGHT CONVECTION...MODELS MAY BE OFF IN THE PLACEMENT.
THIS BOUNDARY WILL NEED TO BE WATCHED WITH ISOLATED THUNDERSTORMS
AGAIN EXPECTED IN THE VICINITY OF THE BOUNDARY. AT THIS TIME THE
FAVORED LOCATION IS ACROSS NORTHERN NEBRASKA.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 338 PM CDT FRI JUL 31 2015

SATURDAY NIGHT THROUGH MONDAY...THE MODELS SUGGEST WHATEVER
CONVECTION IS ONGOING SATURDAY AFTN SHOULD DIMINISH IN THE EVENING.
THE CAVEAT IS A MODEST SSWLY 25KT 850 MB JET THAT DOES NOT VEER
UNTIL 06Z AND THERE IS STILL GOOD MOISTURE IN PLACE AHEAD OF A COLD
FRONT POSITIONED ACROSS NW NEB. THUS IT IS POSSIBLE THE CONVECTION
COULD LAST UNTIL 09Z OR A BIT LATER.

SUNDAY WILL BE A DRY AND WARM DAY. MOISTURE DROPS OFF SIGNIFICANTLY
WITH PWAT LESS THAN 1 INCH AND AS LOW AS 0.5 INCHES. HIGHS RISE INTO
THE 90S. A WEAK COLD FRONT WILL PRESS INTO NCNTL NEB BUT THE BULK OF
THE AIR FILTERING SOUTHEAST WILL BE HOT AIR OFF A THERMAL RIDGE
ACROSS THE NRN ROCKIES.

COOLER AIR WILL BACK IN SUNDAY NIGHT WITH SOUTH WINDS DEVELOPING ON
THE CNTL HIGH PLAINS BY MORNING. THIS SETS UP RETURN FLOW AND A WARM
FRONT MONDAY. THE MODELS LOOKS PRETTY CRAZY WITH PRECIPE. STUFF LIKE
QPF BULLSEYES WITH 850-700MB MOISTURE LESS THAN 60 PERCENT. POPS ARE
LIMITED TO 30 PERCENT MONDAY AFTN.

STILL THE MODELS SUGGEST HIGHS IN THE UPPER 80S TO AROUND 90. THE
BAD PART OF THE FORECAST IS THE QPF FORECAST WITH LITTLE OR NO CAPE
MONDAY AFTN...DEWPOINTS LESS THAN 60 AND TEMPERATURES NEAR 90. WHICH
SPELLS A STABLE ATMOSPHERE. SAFE TO SAY THIS FORECAST PERIOD IS
LOWER CONFIDENCE. WE WOULD NOTE THE MODELS ARE BIFFING THE DEWPOINT
FORECAST THIS AFTN. SFC DEWPOINTS ARE WELL INTO THE 60S...THE MODELS
WERE FORECASTING 40S AND 50S.

MONDAY NIGHT THROUGH FRIDAY...NO BIG CHANGES IN THE ECM AND GFS
SOLNS. THE DEEP HUDSON BAY LOW WILL PULL COOL HIGH PRESSURE INTO THE
UPPER MIDWEST WHICH WILL BACK INTO THE FCST AREA SETTING A
STATIONARY BOUNDARY FOR THUNDERSTORM DEVELOPMENT SOMEWHERE ACROSS
WRN AND NCNTL NEB. THE GFS AND ECM SUGGEST THE BETTER RAIN CHANCES
ACROSS NORTHEAST NEB WHILE THE GEF MODEL SPREADS THE WEALTH INTO
SWRN NEB. THIS RAINFALL WOULD LIKELY DEPEND ON THE POSITION OF THE
FRONT WHICH WILL VARY DAY TO DAY AS UPPER LEVEL DISTURBANCE TRACK
EAST SOUTHEAST THROUGH WRN AND NCNTL NEB.

THE ECM SMARTLY SHOWS THE FRONT PULLING UP 65+ DEW POINTS INTO WRN
AND NCNTL NEB ALONG THE FRONT. THE GFS IS SIMILAR BUT PREFERS TO
KEEP THE FRONT MOISTLY IN THE MISSOURI BASIN AND THIS HAS BEEN THE
DIFFERENCE IN THE MODELS THIS WEEK. PRESUMABLY...SOME VERY WARM
TEMPERATURES COULD DEVELOP ACROSS SWRN NEB WHICH MIGHT REMAIN SOUTH
OR WEST OF THE FRONT.

POPS ARE LIMITED TO 30 PERCENT FOR THIS PORTION OF THE FORECAST. WPC
SUGGESTS 1/2 TO 1 INCH OF RAIN WILL FALL EAST OF HIGHWAY 83 NEXT
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 108 PM CDT FRI JUL 31 2015

ANOTHER WARM AFTERNOON EXPECTED WITH ISOLATED THUNDERSTORMS
EXPECTED. AT THIS TIME THE THUNDERSTORMS LOOK TO BE FOCUSED ON AN
EAST/WEST BOUNDARY ACROSS CENTRAL NEBRASKA. THIS PLACED BOTH TAF
SITES IN A LESS THAN FAVORABLE LOCATION AND DID NOT INCLUDE IN THE
TAF. THUNDERSTORMS EXPECTED TO DIMINISH AFTER SUNSET. HOWEVER THE
BOUNDARY REMAINS ACROSS THE AREA...AND WILL LIFT NORTH. CANNOT
RULE OUT SOME ISOLD STORMS ACROSS NORTHERN NEB OVERNIGHT. COVERAGE
DOES NOT WARRANT MENTION IN THE KVTN TAF YET.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...CDC
AVIATION...MASEK
Hazardous weather outlook, Jul 31, 3:52 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT FRI JUL 31 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-012100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
352 PM CDT FRI JUL 31 2015 /252 PM MDT FRI JUL 31 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS...LOCALLY STRONG WITH HAIL AND WINDS...ARE
POSSIBLE THIS EVENING. OVERNIGHT ADDITIONAL STORMS ARE POSSIBLE
ACROSS NORTHERN NEBRASKA...MAINLY NORTH OF HAY SPRINGS TO BROKEN
BOW LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING NORTH
OF INTERSTATE 80. SOME STORMS MAY BE SEVERE EAST OF A LINE FROM
VALENTINE TO BROKEN BOW. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE THREATS.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY. AT THIS
TIME...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 31, 3:34 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT FRI JUL 31 2015

NEZ028-312115-
GARFIELD NE-
334 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 415 PM CDT...

AT 333 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF BURWELL...MOVING SOUTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEVERRE AND BURWELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4178 9913 4194 9916 4195 9899 4182 9893
TIME...MOT...LOC 2033Z 346DEG 5KT 4188 9906

CDC
Special weather statement, Jul 31, 4:18 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
418 PM CDT FRI JUL 31 2015

NEZ008-009-026-312200-
BLAINE NE-BROWN NE-ROCK NE-
418 PM CDT FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...SOUTHERN
BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 500 PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF AINSWORTH...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
ROCK...SOUTHERN BROWN AND NORTHEASTERN BLAINE COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS...HOFELD LAKE...RAVEN...JONES LAKE...JOHNSONS
CORNER AND TWIN LAKES STATE WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 160 AND 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4237 10012 4254 9983 4231 9941 4208 9985
TIME...MOT...LOC 2118Z 312DEG 24KT 4243 9984

POWER
Local storm report, Jul 31, 6:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT FRI JUL 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 W SARGENT             41.64N 99.43W
07/31/2015  M1.75 INCH       CUSTER             NE   EMERGENCY MNGR

            EST. 50 TO 60 MPH WINDS AFTER THE HAIL...TREE LIMBS
            DOWNED

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:34 PM CDTSpecial Weather StatementLBFKeith41 min
Jul 30, 8:25 PM CDTSpecial Weather StatementLBFMcPherson50 min
Jul 31, 3:34 PM CDTSpecial Weather StatementLBFGarfield41 min
Jul 31, 4:18 PM CDTSpecial Weather StatementLBFBrown42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.